MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - TRIVANTAGE®; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - TRIVANTAGE®; STIMULATOR, NERVE
Model Number 8229707
Medical Device Problem Codes False Positive Result (1227); Intermittent Communication Failure (4038)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/20/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3: analysis of the device found visually, there was a yellow brownish colored residue on the outside diameter of the cuff balloon on the distal end of the device when returned and surgical tape was wrapped near the clamp shell on the proximal end.Under magnification, there were gray markings/scratches on the blue with white stripe and red with white stripe trace pads on the distal end of the device.Additionally, there were small holes in the blue, red, and red with white stripe trace pads.Electrically, resistance from end to end shall be less than 200 ohms and the actual measurements were 360 ohms (blue), no reading (blue with white stripe and red), and in megaohms (red with white stripe) which all electrodes were out of specification.For further analysis, a stylet was used to manipulate the shape of the device, especially near the clamp shell, and the resistances for all electrodes remained the same ¿ out of specification.Functionally, for additional analysis, the device was connected to a nim system, and the trace pads were submerged in saline to perform an electrode check and functional testing (with the use of a stylet to manipulate the shape of the device at the clamp shell), and the device passed the electrode check.During functional testing, the device initially had no excessive feedback/noise in both channels, but after manipulating the shape of the clamp shell, channel 2 had excessive feedback/noise.A review of the global complaint data showed no other complaints about this lot number.In the returned condition, there was an out of specification condition that was related to the complaint.This report is being submitted as part of remediation activities associated with capa # 643143, which is addressing mdr reporting guidance from fdas 1995 preamble, which ensures complaints related to corrections and recalls which were previously reported to fda under 21 cfr 806 are now reported as mdrs; this is not a new malfunction/event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during papillary cancer - total thyroidectomy with radical neck dissection, immediately after the patient was sterile draped and prepped, the left/blue electrode on the tube started making extra noise.(large responses in the 500-100uv).We were already using a bite block (soft gauze roll) and tried adjusting the tube in different locations within the mouth to eliminate the extra noise.The patient was not getting light - event capture off readings were between 5-19uv.We did another electrode check and the blue channel would only pass (green) intermittently and go red at other times.About 1 hour into the case, the red channel started giving large responses and the electrode check would only pass intermittently on this channel.I had anesthesia try adjusting the trivantage tube position again to ensure it wasn't being pulled tightly against teeth.Nothing helped - the surgeon also noticed that the larynx would suddenly start twitching spontaneously (no stimulation being used).I asked the surgeon to try stimulating in different areas of the thyroid tissue and muscle.Everywhere she touched would give a positive emg response (4 pulses per sec with amplitude call out "400 microvolts".) at this point, user tried inverting the electrodes on the pi box and then had the surgeon try stimulating muscle again.User received the tweedel/warble at that point, but within less than a min, everywhere we touched gave a positive emg response again.It was so noisy that the surgeon wasn't able to decipher between noise and a positive response so i suggested re-starting the system.We re-started both the mainframe and pi boxes.I used the second pi box when the system stated back up, and we started getting the same noise and couldn't get both channels to pass electrode check.We tried pulling back on the trivantage to see if the tube/electrodes might be too deep since everywhere was giving a positive response and nothing helped.The thyroid was out at this point, so we just turned off the red channel (making the most noise at this point) and then muted the blue channel.At this point, the surgeon planned to just stim spinal accessory nerve and watch for a shoulder twitch.The procedure was completed with the reported product.There was a 5 to 10 minutes delay in procedure and no patient injury reported.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE - TRIVANTAGE®
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer (Section G)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer Contact
justin ellis
6743 southpoint drive north
jacksonville, FL 32216
7635265677
MDR Report Key22478122
Report Number1045254-2025-01735
Device Sequence Number15578072
Product Code ETN
UDI-Device Identifier00643169782594
UDI-Public(01)00643169782594(17)270312(10)0226166728
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K112686
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall,Notification
Type of Report Initial
Report Date (Section B) 07/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8229707
Device Catalogue Number8229707
Device Lot Number0226166728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2023
Initial Report FDA Received Date07/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0696-2024
Patient Sequence Number1
Patient Age25 YR
Patient SexFemale
Patient Weight70 KG